MAUDE Adverse Event Report: SMITH & NEPHEW, INC. ARTICULAR SURFACE SIZE 4 9MM; PROSTHESIS, KNEE, FEMOROTIBIAL, NON-CONSTRAINED

SMITH & NEPHEW, INC. ARTICULAR SURFACE SIZE 4 9MM; PROSTHESIS, KNEE, FEMOROTIBIAL, NON-CONSTRAINED
Model Number 00584202409
Medical Device Problem Codes Device Dislodged or Dislocated (2923); Material Twisted/Bent (2981)
Health Effect - Clinical Codes Failure of Implant (1924); Pain (1994); Synovitis (2094); Discomfort (2330); Swelling/ Edema (4577)
Date of Event 04/08/2021
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that, after a surgery had been performed on (b)(6) 2021, the patient reported some swelling, but surgeon was not too concerned about it.After the patient had left the office, the surgeon reviewed x-rays on (b)(6) 2021 and noticed that the articular surface size 4 9mm was lifted up posteriorly.The adverse event was addressed with a revision surgery on (b)(6) 2021, which upon opening the patient, it was noticed that the articular surface size 4 9mm was down in the front/anterior, but after prying it out the surgeon could tell it had not seated posteriorly and upon further inspection, the insert was bent as it had been trampolining in situ.There was not damage to the femur or tibia base.Another insert was placed and inserted using the appropriate tool.The condition of the patient is unknown.
 
Additional Manufacturer Narrative
The associated device, used in treatment, was returned and evaluated.A visual inspection of the returned device could not confirm the stated failure mode.The device is heavily damaged from implantation and extraction.The clinical medical investigation concluded that, based on the information provided, the root cause of the reported revision was disassociation of the insert secondary to the reported incomplete seating of the primary articulating insert/user variance.The patient impact beyond the reported swelling and subsequent revision procedure could not be determined.It was reported that post-revision uka was ¿confirmed visually and with x-ray that it was seated¿.No further medical assessment could be rendered at this time.Should additional clinical documentation and/or relevant product evaluation findings become available in the future, the clinical/medical task may be re-evaluated.A dimensional inspection was attempted but the device was too damaged to obtain accurate measurements.A review of complaint history did not reveal additional complaints for the listed batch.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.A review of the risk management file and instructions for use documents revealed this failure mode was previously identified.Some potential probable causes for this event could include a fit/ sizing issue or surgical technique.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.
 
Additional Manufacturer Narrative
The associated device was returned and evaluated.A visual inspection of the returned device could not confirm the stated failure mode.The device is heavily damaged from implantation and extraction.A dimensional inspection was attempted but the device was too damaged to obtain accurate measurements.The lab analysis concluded and confirmed that it seems the insert was disassociated from the tibial tray, therefore the majority of the damage observed may have been from extraction.The lack of any visible damage on the antero-inferior aspect of the insert coupled with the inclined indentation mark along the medial surface of the insert indicate that the insert was placed with no pressure anteriorly in the tray while having the posterior aspect of the insert riding on top of the dovetail locking rail suggesting the insert was not seated in the tibial tray during initial implantation.No additional unexpected visual features noted.No evidence of deviation in processing or material was found for the retrieved item.Destructive testing was not performed during this examination.No definitive conclusions as to the cause of these issues can be determined.A review of complaint history for the part number over the past 24 months and for the batch number based on historical data of the device did not reveal similar events for the listed device.The clinical/medical evaluation concluded that based on the information provided, the root cause of the reported revision was partial disassociation of the insert secondary to the reported incomplete seating of the primary articulating insert.The product evaluation concluded unable to confirm the stated failure mode.A user variance could not be ruled out as a potential contributing factor to the reported events.The assessed patient impact was the continued synovitis, aspirations, revision procedure and onset of additional symptoms.Although it was reported that the post-revision uka/insert was ¿confirmed visually and with x-ray that it was seated¿, the patient reportedly remains symptomatic.Further patient impact could not be determined.No further medical assessment could be rendered at this time.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.At this time, we do not have reason to suspect that the product failed to meet any product specifications at the time of manufacture.A review of the risk management file and instructions for use document revealed this failure mode was previously identified.The anticipated risk level is still adequate.Assessment of historical escalated cases concluded that there are no prior actions related to this device and failure mode.A contribution of the device to the reported event could be corroborated as the device shows signs of damage/wear.Possible causes could include but not limited to traumatic injury, patient anatomy or abnormal loading of limb.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor future complaints and investigate as necessary.We consider this investigation closed.
 
Additional Manufacturer Narrative
H3, h6: the associated device was returned and evaluated.A visual inspection of the returned device could not confirm the stated failure mode.The device is heavily damaged from implantation and extraction.A dimensional inspection was attempted but the device was too damaged to obtain accurate measurements.The lab analysis concluded and confirmed that it seems the insert was disassociated from the tibial tray, therefore the majority of the damage observed may have been from extraction.The lack of any visible damage on the antero-inferior aspect of the insert coupled with the inclined indentation mark along the medial surface of the insert indicate that the insert was placed with no pressure anteriorly in the tray while having the posterior aspect of the insert riding on top of the dovetail locking rail suggesting the insert was not seated in the tibial tray during initial implantation.No additional unexpected visual features noted.No evidence of deviation in processing or material was found for the retrieved item.Destructive testing was not performed during this examination.No definitive conclusions as to the cause of these issues can be determined.The clinical/medical evaluation concluded that, progress notes dated 21-sept.2022 for pain due to knee joint prosthesis were received.Per documentation, a left total knee arthroplasty (tka) is indicated due to hardware failure and progression of patellofemoral chondrosis for definitive relief of pain restoration knee function.Patient has a history significant for a left uni-knee with subsequent insert revision due to disassociation with evidence that the insert had not seated posteriorly during the index procedure.Reportedly, the patient remained symptomatic and underwent aspirations/steroid injection with recommendations for ha injections.The 21-sept.2022 progress notes document progressive anterior knee pain exacerbated by walking and rising from a seated position, sharp aching pain, with c/o instability, increasing weakness and poor balance.Left knee exam revealed varus thrust, patello femoral joint warmth, patello femoral and medial crepitus, severe patellar, medial joint line, and pes anserinus tenderness with a 1+ pivot shift, severe patellar compression, and apprehension.Reportedly the 6-sept.2022 mri showed generalized grade 2 chondrosis of pf compartment with grade 3 chondrosis of the superior 1/3 of the patella.S/p medial compartment hemiarthroplasty, no complications evident.Knee joint effusion.Although the progress notes show a left tka is indicated, the ¿patient wants time to think about his decision, will follow up with me as needed¿, as of the date of this medical assessment, no confirmation has been received that the intervention was planned, scheduled, or performed.Reportedly, ¿hardware failure¿ and progression of patellofemoral chondrosis are the indications for the recommended revision/conversion to tka; however, per the mri, ¿s/p medial compartment hemiarthroplasty, no complications evident¿.Patient impact beyond the reported symptomatic disease progression, reported hardware failure, and left tka indications/recommendations.Further patient impact cannot be determined.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history for the part number over the past 3 years and 3 months and for the batch number based on historical data of the device did not reveal similar events for the listed device.A review of the instructions for use documents for zuk unicompartmental knee revealed that inflammation, dislocation, damage of the components have been identified in adverse effects section.A review of the risk management file and instructions for use document revealed this failure mode was previously identified.The anticipated risk level is still adequate.Assessment of historical escalated cases concluded that there are no prior actions related to this device and failure mode.At this time, we do not have reason to suspect that the product failed to meet any product specifications at the time of manufacture.Factors that could contribute to the reported event include traumatic injury, patient condition or abnormal loading of limb.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor future complaints and investigate as necessary.We consider this investigation closed.
 
Event or Problem Description
It was reported that, after a left knee unicompartmental arthroplasty surgery had been performed on (b)(6) 2021, the patient reported some swelling, but surgeon was not too concerned about it, but the knee was aspirated several times.The surgeon reviewed x-rays on (b)(6) 2021 and noticed that the articular surface size 4 9mm was lifted up posteriorly.The adverse event was addressed with a revision surgery on (b)(6) 2021.Upon opening the patient, it was noticed that the articular surface size 4 9mm was down in the front/anterior, but after prying it out the surgeon could tell it had not seated posteriorly and upon further inspection, the insert was bent as it had been trampolining in situ.There was not damage to the femur or tibia base.Another insert was placed and inserted using the appropriate tool.

Brand Name
ARTICULAR SURFACE SIZE 4 9MM
Common Device Name
PROSTHESIS, KNEE, FEMOROTIBIAL, NON-CONSTRAINED
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key11777427
Report Number1020279-2021-03744
Device Sequence Number14340316
Product Code HSX
UDI-Device Identifier00885556620168
UDI-Public00885556620168
Combination Product (Y/N)N
Initial Reporter StateAZ
Initial Reporter CountryUS
PMA/510(K) Number
K033363
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2021
Device Explanted Year2021
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup,Followup,Followup
Report Date (Section B) 01/26/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number00584202409
Device Catalogue Number00584202409
Device Lot Number64199219
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/29/2021
Is the Reporter a Health Professional? Yes
Initial Date Received by Manufacturer 04/08/2021
Supplement Date Received by Manufacturer08/12/2021
07/08/2022
01/16/2024
01/24/2024
Initial Report FDA Received Date05/05/2021
Supplement Report FDA Received Date08/13/2021
07/11/2022
01/22/2024
01/26/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured09/30/2018
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device A
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
PN: 00584200402, LOT: 63887192; PN: 00584209409, LOT: 63951002; PN: 0584200402, LOT: 63887192
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient SexMale